Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 6, 2021, 7:22 PM CDT for 4 counties in Alabama. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2021, 7:22 PM CDT (00:22 UTC)
- Expired
- May 6, 2021, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Jefferson County, AL, Pickens County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:33 PM CDT | NON-TSTM WND DMG | 3 Nnw Partridge Crossro, AL | TREES AND POWER LINES DOWN ON COUNTY LINE ROAD WEST OF CORNER. |
| May 6, 7:38 PM CDT | NON-TSTM WND DMG | 2 S Nectar, AL | MULTIPLE TREES DOWN NEAR NECTAR. |
| May 6, 7:38 PM CDT | NON-TSTM WND DMG | 3 Nnw Partridge Crossro, AL | TREES AND POWER LINES DOWN ALONG COUNTY LINE RD. |
| May 6, 7:38 PM CDT | NON-TSTM WND DMG | 3 W Partridge Crossroad, AL | TREES DOWN IN BAGLEY. |
| May 6, 7:39 PM CDT | NON-TSTM WND DMG | Blountsville, AL | SEVERAL REPORTS OF TREES BLOWN DOWN ACROSS BLOUNTSVILLE AND OTHER LOCATIONS ACROSS BLOUNT COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WWUS84 KBMX 070022
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
722 PM CDT Thu May 6 2021
ALZ012-013-015-017-022>024-070115-
Fayette AL-Walker AL-Pickens AL-Jefferson AL-Tuscaloosa AL-Lamar AL-
Blount AL-
722 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER...TUSCALOOSA...
PICKENS...BLOUNT...JEFFERSON...SOUTHERN FAYETTE AND SOUTHEASTERN
LAMAR COUNTIES UNTIL 815 PM CDT...
At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Strawberry to near Parrish to near Steens.
Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Bessemer, Homewood,
Northport, Mountain Brook, Trussville, Hueytown, Jasper, Gardendale,
Irondale, Leeds, Moody, Fairfield, Fultondale, Oneonta, Sumiton and
Aliceville.
LAT...LON 3353 8827 3374 8735 3392 8709 3390 8710
3387 8693 3412 8660 3425 8651 3426 8645
3410 8630 3385 8638 3380 8658 3353 8652
3325 8699 3323 8715 3313 8720 3302 8735
3302 8783 3315 8784 3304 8804 3299 8834
TIME...MOT...LOC 0022Z 317DEG 32KT 3422 8649 3370 8730 3354 8822
$$
61What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 6, 6:51 PM CDT, 31 minutes earlier.
Area forecast discussion, May 6, 6:51 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 651 PM CDT Thu May 6 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1241 PM CDT Thu May 06 2021/ Today through Friday. Features of Interest. A shortwave trough was positioned over Southern Illinois into Southeast Missouri and was moving southeast. A cold front associated with this system was positioned from near Chicago Illinois southwest to near Fort Smith Arkansas. Forecast. Today. Mostly clear skies with northwest winds 7-14 mph will persist through mid afternoon across the area with high temperatures in the 70s areawide. Expect the disturbance aloft to continue to move southeast, affecting the Mid-South and Tennessee Valley regions toward mid to late this afternoon and affecting portions of North-Central Alabama late this afternoon into the evening hours. This system will encounter drier air aloft and more stable conditions as it progresses southward, so expect the chances for showers and some thunderstorm activity to decrease with time as the activity nears the I-20 corridor later tonight. Generally kept PoPs highest across our northern tier of counties and tapered southward just to the south of the I-20 corridor. Scattered showers are expected as the disturbance and associated cold front moves southeast across the northern half of the forecast area. Upper level height falls will support steepening lapse rates as we head from mid afternoon through the evening hours so some thunderstorms are expected with best coverage near and north of I-20. A few of the storms could become briefly strong with frequent lightning, heavy rain and gusty winds, but potential for organized severe storms looks low for our forecast area. Tonight. Clouds with lingering showers and a storm or two are expected across the Central portion of the forecast area later tonight as the surface front advances southeast. Expect coverage and intensity to decrease with time due to the drier and more stable conditions. Lows will range from the mid 40s north to the low 50s south with northwest winds 5-10 mph. Friday. Expect decreasing clouds through the day on Friday with northwest winds 7-14 mph. Highs will range from near 70 far north to the mid 70s south. 05 .LONG TERM... /Updated at 0405 PM CDT Thu May 06 2021/ Model guidance trended wetter with the mid week frontal system, as the front looks to stall further north than previously expected, or at least make a quicker return northward. Trended rain chances up for several periods through midweek, with 2-3 inches of rain spread across several days. 14 Previous long-term discussion: /Updated at 0310 AM CDT Thu May 06 2021/ Friday night through Wednesday. A surface high will slide southeastward across the area Friday night, with the center reaching southeast Alabama and southern Georgia by Saturday morning. This combined with a dry air mass will promote favorable radiational cooling conditions for the first part of the night, before mid-level clouds move in later in the night. Still expect the cooler locations to reach the 40s with mid 40s in the northeastern valleys. Can't rule out a stray sprinkle/shower late in the night with a couple weak shortwaves in the northwest flow aloft. The eastern CONUS longwave trough begins to lift northeastward on Saturday, as shortwave ridging moves in ahead of weak troughing over the Plains. A backdoor cold front may reach as far as the northeast corner of Alabama before beginning to lift back to the northeast as a warm front ahead of a deepening surface low over the Central High Plains. An axis of higher 850-700mb mean RH values will be located near this front, and can't rule out a couple showers in the far northeast counties depending on how far the front makes it. Will keep PoPs below mentionable levels at this time. Otherwise, low-level flow becomes southwesterly with the associated warm air advection allowing temperatures to warm up nicely. Expect a west to east gradient in low temperatures Saturday night, as southerly winds keep temperatures a little warmer in the west while areas in the east get a little cooler near an area of high pressure. Mid-level flow becomes west-southwesterly on Sunday as several convectively induced or enhanced weak shortwaves begin to eject out of broad troughing over the western CONUS. The surface low and associated LLJ move eastward towards the Ohio Valley while the trailing cold front sags southeastward into Arkansas. Models are trending slower with the front and moisture return ahead of it, and now expect most areas to remain dry during the day on Sunday. Gusty southwest winds will cause temperatures to soar well into the 80s. Instability will weaken by the time the front reaches the area Sunday night, and expect any showers and storms to be in a weakened state by this time. High PoPs are still warranted late Sunday night into Monday morning, however, with PWATs increasing to 1.5 to 1.75 inches and pronounced upper-level diffluence. The front will continue to push through the area on Monday. If some surface-based instability can develop then some stronger storms would be possible mainly in the southeast counties, however shear and forcing remain modest. A seasonably cool surface high encompassing much of the CONUS east of the Rockies should allow the front to push through most of the area by Monday night except perhaps the far southeast counties before stalling as it becomes parallel to the flow aloft. Additional weak shortwaves in quasi- zonal flow aloft will bring more rain chances for Tuesday into Wednesday, which may be more over-running in nature with the front stalled near our southern border unless a shortwave is strong enough to cause a wave of low pressure to develop. The placement of the front should hopefully keep any heavier rainfall amounts south of the areas that received the heaviest rainfall this past Tuesday. 32/Davis && .AVIATION... 00Z TAF Discussion. A line of thunderstorms is pushing southeastward across northwest Central Alabama. Although a weakening trend is expected, strong winds will be possible at BHM, TCL and EET before 03Z. Will monitor radar and observation trends to determine if wind gusts need to be added to ASN and ANB. Cig heights with this line are VFR, and do not anticipate lower cigs. Vis could be reduced briefly due to rainfall. Once this line clears the area or diminishes, conditions will return to VFR with winds out of the northwest at 5-8kts overnight. Winds will increase from the northwest Friday, up to 12kts during the afternoon. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 14 && .FIRE WEATHER... Mainly dry conditions are expected through Friday, although a couple showers or storms may impact northern counties this evening. Relative humidity values will drop into the 30 to 40 percent range Friday, and into the 25 to 35 percent range on Saturday. Winds remain out of the northwest Friday below 10mph, with a turn to the south on Saturday. Rain chances return by Sunday night as our next system approaches, with several wet periods expected next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 46 71 45 77 52 / 40 0 0 10 0 Anniston 46 71 46 78 54 / 30 0 0 10 0 Birmingham 48 73 50 79 57 / 50 0 0 10 0 Tuscaloosa 50 75 50 80 58 / 50 0 0 0 0 Calera 48 72 49 78 56 / 30 0 0 0 0 Auburn 51 72 49 77 55 / 10 0 0 0 0 Montgomery 51 75 50 81 57 / 10 0 0 0 0 Troy 52 76 50 81 55 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 6, 3:18 AM CDT, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 318 AM CDT Thu May 6 2021 ALZ011>015-017>050-071130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 318 AM CDT Thu May 6 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Minor flooding is forecast to continue or develop along portions of the Alabama, Cahaba, Coosa, Locust Fork, Tallapoosa, Black Warrior, and Chattahoochee river basins. Please see the latest river flood statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is forecast to continue along portions of the Alabama, Cahaba, Coosa, Tallapoosa, and Black Warrior river basins through Saturday. Please see the latest river flood statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, May 6, 1:38 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
138 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TORNADO 2 SSW SHORTER 32.37N 85.95W
05/04/2021 MACON AL NWS STORM SURVEY
TIMBER DAMAGE WAS SURVEYED NEAR CHUBAHATCHEE
CREEK ALONG CROSSKEYS ROAD IN MACON COUNTY
AND DETERMINED TO BE CONSISTENT WITH A BRIEF
EF-0 TORNADO. MOST OF THE PATH WAS IN AN
INACCESSIBLE WOODED AREA TO THE NORTHWEST OF
THE ROAD, WHERE A SMALL, FAINT TDS IS
APPARENT ON RADAR.
&&Local storm report, May 6, 1:40 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG JACKSONS' GAP 32.88N 85.82W
05/04/2021 TALLAPOOSA AL EMERGENCY MNGR
TREES BLOWN DOWN AT VARIOUS LOCATIONS ACROSS
THE COUNTY. SOME STRUCTURES WERE HEAVILY
DAMAGED BY FALLEN TREES, WITH AT LEAST 30
INSTANCES OF ROADS BLOCKED BY FALLEN TREES.
&&
GMSLocal storm report, May 6, 2:01 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG UNION SPRINGS 32.14N 85.71W
05/04/2021 BULLOCK AL EMERGENCY MNGR
TREES BLOWN DOWN AT VARIOUS LOCATIONS ACROSS
BULLOCK COUNTY, BLOCKING SOME ROADWAYS.
&&
GMSSpecial weather statement, May 6, 5:37 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Birmingham AL 537 PM CDT Thu May 6 2021 ALZ011-012-014-062330- Winston AL-Marion AL-Lamar AL- 537 PM CDT Thu May 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN WINSTON AND NORTHERN LAMAR COUNTIES UNTIL 630 PM CDT... At 536 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Tuscumbia to near Sandy Springs to near Ecru. Movement was southeast at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Detroit, Beaverton, Gu-Win, Brushy Lake, Weston, Ashridge, Brinn, Lake Buttahatchee, Needmore, Moreland, Bear Creek, Twin, Natural Bridge and Henson Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3432 8817 3430 8718 3397 8778 3390 8823 TIME...MOT...LOC 2236Z 318DEG 38KT 3475 8778 3447 8831 3439 8901 40/Sizemore
Local storm report, May 6, 6:43 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG HAMILTON 34.14N 87.99W
05/06/2021 MARION AL FIRE DEPT/RESCUE
TREES AND LINES DOWN IN AND AROUND HAMILTON.
&&
ASSpecial weather statement, May 6, 7:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
722 PM CDT Thu May 6 2021
ALZ012-013-015-017-022>024-070115-
Fayette AL-Walker AL-Pickens AL-Jefferson AL-Tuscaloosa AL-Lamar AL-
Blount AL-
722 PM CDT Thu May 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER...TUSCALOOSA...
PICKENS...BLOUNT...JEFFERSON...SOUTHERN FAYETTE AND SOUTHEASTERN
LAMAR COUNTIES UNTIL 815 PM CDT...
At 722 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Strawberry to near Parrish to near Steens.
Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Bessemer, Homewood,
Northport, Mountain Brook, Trussville, Hueytown, Jasper, Gardendale,
Irondale, Leeds, Moody, Fairfield, Fultondale, Oneonta, Sumiton and
Aliceville.
LAT...LON 3353 8827 3374 8735 3392 8709 3390 8710
3387 8693 3412 8660 3425 8651 3426 8645
3410 8630 3385 8638 3380 8658 3353 8652
3325 8699 3323 8715 3313 8720 3302 8735
3302 8783 3315 8784 3304 8804 3299 8834
TIME...MOT...LOC 0022Z 317DEG 32KT 3422 8649 3370 8730 3354 8822
61Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.